With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
I am about 6mos. post-op TAH. I've been without HRT until last week (Dr. wanted to wait for remaining endometriosis to be absorbed before beginning HRT which can stimulate endometrial growth, apparently...).
My biggest complaints have been joint pain, weight gain and hot flashes (in that order). Other than these problems I have felt absolutely great since the surgery. Last week the doctor put me on a very low dosage of Vivelle-dot. I began to feel extremely moody and within two days was throwing things at my boyfriend! I did not replace the patch but filled the script for Progesterone the doctor had given me "just in case". I had expressed some concerns to my doctor about taking the estrogen because I'd had mood-related problems with it in the past (while on the Lupron shot as well as years ago in attempts to treat cyclical migraines), but it seemed to me like she was really pushing for it so I acquiesced.
One thing she said is that I would not be able to lose any weight without any estrogen. Does anyone know if that's true? I've heard/read so many things that I don't know what to believe about that.
But the joint pain is the biggest thing getting in my way. So, back to that...
I've been taking the progesterone for two days and while my mood has significantly improved, I am still experiencing a great deal of joint pain. I'm looking for some guidance here as any info I've found through researching on line has been confusing at best or seems to be trying to sell some natural hormone product. I'm interested in some plain and simple information (is that possible with HRT?) that will relate to me directly.
I think that one of the main reasons that it seems so difficult to get “plain and simple information” about HRT is that it never seems to work the same way for any two women- let alone all of us.
Joint pain (especially in my knees and hips) was one of the main reasons that I had to quit HRT. The others were terribly sore breasts, edema, weight gain and emotional weirdness. It did help me with the flashes and sweats, but if anything, my moods got darker while on the hormones.
I later read reports of a study conducted the University of Oxford in England that reviewed data on 1.3 million women and studied factors that contributed to osteoarthritis. They found that women who were taking HRT were 38% more likely to need a hip replacement and 58% more likely to need a knee replacement surgery than women who had never used HRT.
Other factors that they found increased the likelihood of hip and knee replacement surgery were: menarche before age eleven (increased risk by 9% and 15% respectively); and multiple child births, which caused an increased risk of 2% and 8% (respectively) for each successive birth.
This data caused the researchers to conclude that estrogen (and especially HRT) plays a significant role in the development of osteoarthritis in women. Given my personal experience with HRT, I think they may be onto something there.
As far as weight is concerned, I’ve heard a lot more women say that they’ve gained weight while on HRT than the reverse, but the old cliché about “different strokes” sure says a lot when it comes to hormones!
Thanks for your response. I appreciate the information. The biggest question that I'm looking to answer is what combo of HRT will be the most helpful with my joint pain. I struggled terribly without any hormones after my surgery, so I'm afraid going without HRT is not the answer either, unfortunately! So I continue to flail around (although "flail" may not be the right word since it implies I can move freely!) in the quagmire of my post-op, hormone-confused body. Ugh!
WOW......reading these responses really surprised me because I had the exact opposite experience. I lived with chronic daily aches and pains for about 7 years after my Total Hysterectomy and BSO. Initially I was only given a very small dose of Estradiol tablets, not even enough to stop the hotflashes. Eventually with the "scare" of the WHI, even that was taken away and I began my steady downhill decline. Long story short, within months of starting my HRT (under the supervision of a hormone specialist) my pain is about 95% resolved! The difference in my quality of life is like night and day. There are many studies out there that show the definite connection between bone loss and pain AFTER the loss of Estrogen, and Testosterone etc. I suggest you do your own research and check it out for yourself. Find reputable sites and/or Doctors who are well schooled in the field of hormones. Google Dr. Elizabeth Lee Vliet and you will find some good information to start. I can only tell you my own personal experience with the "pain" end of things and I would never ever in a million years go back to life without my hormone replacement. I wish you luck....
Let me just quantify to everyone by saying...I've never stayed off the pills very long...so I don't know if eventually it would have gotten worse without them. I do know that Premarin makes it worse. And too much estrogen makes it worse (swelling I think).
I'm wondering if jilduh could share what medication she is taking. I had terrible joint/muscle pain after surgery which mostly disappeared on vivelle.dot + testosterone cream, but I was absorbing the patches inconsistently and having terrible flashes/headaches so I switched to Enjuvia. Then the achy muscle /joint pain returned. I have started taking Estrace and testosterone cream about a month ago and it has improved but it's still bad. I'm wondering if I should wait longer or need to change something.
HI all, I was wondering where your joint pain is? I am having joint pain as well in my ankles It is killer. I am on Evamist. After reading this post last night I decided to go off to see if it helps. I did think it was strange that My ankles and knee started hurting me bad. I knew I had arthritis in my knee but not the ankles.. I will be phoning my Dr. this morning to be put back on my Vivelle patch. I think the hot flashes are better that the pain in my ankles.